My oncologist suggested Oxycontin as an alternative painkiller because it’s so good at controlling pain, plus it doesn’t add any bleeding risks. I was very hesitant to take it because I’d heard that it is so addictive. After a long discussion with my doctor, it didn’t seem like I had many choices if I didn’t want to delay getting my liver biopsy, which I didn’t. So, towards the end of January, I switched from ibuprofen to Oxycontin, (Oxy). Oxy is easier to take because it’s a longer-acting drug. Rather than taking 2-3 ibuprofens 3-times/day, I was taking 1 Oxy, twice a day. It easily worked into my medication regiment and controlled my pain well.
In March I started my new oral chemotherapy, which has been a real pain in the keester, (figuratively), to adjust to. I’ve had lots of dizziness, nausea/vomiting, and fatigue. It’s taken nearly a month, but it seems that my body is finally adjusting and the side effects seem to be subsiding. In dealing with all the side effects, it took me awhile to realize that I was actually feeling fewer disease symptoms…less liver discomfort and almost no bone pain. After another discussion with my oncologist, I decided to stop taking Oxycontin, (which is much easier said than done.) For the first week, I cut back to half an Oxycontin pill, twice a day. I really felt no difference. Then, a few days ago, I reduced my intake to ¼-pill twice a day. That has not gone so well.
Mid-day of the second day I was on a ¼-pill, I started having strange sensations that I’ve never experienced before. I was hot, then cold, within minutes, then I’d be sweaty and had nausea/vomiting. When cold, I’d shiver. Then there were moments where I needed to violently shake my body. I was experiencing incredible anxiety and felt like I wanted to jump out of my skin. I soon realized that I was experiencing withdrawal. I called my oncologist who agreed that I was probably experiencing some withdrawal symptoms and suggested weaning off of the Oxy even slower than I was. He suggested ½-pill in the mornings and ¼-pill at night, so that in total I was taking ¾ of a pill per 24-hours. I’ve done this for two days now, and things are going a little better. I haven’t had any more nausea/vomiting from withdrawal and less anxiety, rapid temperature changes and shakes.
In getting information on-line, I now understand that detoxing from Oxycontin is very difficult. It’s a synthetic opiate that’s highly additive and most successful detox stories involve either out-patient or in-patient professional help of some kind. So, if I can’t do this by myself, I’ll take the next necessary step.
I am now sympathetic to addicts of any kind. I had no idea how such cravings start and now understand that one can also become an unintended addict while just trying to legitimately manage one’s own health. Shoot….I’m even empathetic to Rush Limbaugh, who also became addicted to Oxy. I think of street people I’ve seen lying on a sidewalk, shaking, and now realize the hell they were experiencing. No matter how they ended up there, withdrawing from a toxin is a horrible experience. Trust me.
Lost in this whole story is that I’m trying to get off of Oxycontin because I have a lot less pain these days…which makes me more hopeful that my new oral chemotherapy is actually working.